Wyoming, 2026High Wind in Wyoming, January 21, 2026
January 21, 2026 · NWS CYS · 1 event in 1 county or zone
Strong geopotential height gradients lead to a brief high wind event around the Arlington area early in the morning hours of January 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong geopotential height gradients lead to a brief high wind event around the Arlington area early in the morning hours of January 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 10:20 PM MST, 4 hours 22 minutes earlier. Its key messages:
- Multiple cold front are expected to impact the forecast area through the end of the week. Temperature will gradually cool throughout the week, with the strongest shot of cold air expected Friday. Precipitation chances will be minimal with each front.
Area forecast discussion, Jan 20, 10:20 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MST Tue Jan 20 2026
.KEY MESSAGES...
- Multiple cold front are expected to impact the forecast area
through the end of the week. Temperature will gradually cool
throughout the week, with the strongest shot of cold air
expected Friday. Precipitation chances will be minimal with
each front.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 337 PM MST Tue Jan 20 2026
Current observations show the cold front beginning to drop into the
northern reaches of the CWA. Observations along US-20 show winds
turning out of the north with gradually falling temperatures. The
front should continue to make its way south over the next few
hours, with it completely through the CWA by this evening.
Precipitation looks possible behind the frontal passage.
Observations in northern Wyoming do show light radar returns
with ASOS stations confirming precipitation. Given the origin of
the front, moisture will be minimal, however, lift provided by
the front will likely be enough to produce light snow showers.
Hi-Res guidance keeps most of the shower activity in Wyoming,
but those in Nebraska should not be surprised to see a few
flakes fly this evening. Accumulating snow is not expected.
Luckily, the effects of this fast moving cold front will only be
felt tonight with low temperatures in the teens and single
digits.
Cold air aloft will quickly be ushered out Wednesday morning with
winds turning more westerly. 700 mb temperatures will be in the
negative single digits which will lead to highs roughly near-average
for most of the CWA. With the more westerly winds and jet energy
aloft, Wednesday will be another breezy day, however the threat of
high winds will be low. Drier air aloft will also move in leading to
mostly sunny skies throughout much of the day. Another cold front
will move into the area Wednesday evening, bringing more cloud cover
and colder temperatures. High temperatures on Thursday will be much
cooler, with highs anywhere from 5 to 15 degrees cooler than
Wednesday. Cloud cover will help keep temperatures below
average, but luckily winds will be on the light side so apparent
temperature should be close to the actual temperature. Once
again, precipitation chances will be minimal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 337 PM MST Tue Jan 20 2026
Chilly days expected to start the long term behind a stout
arctic airmass. Overnight temperatures into Friday morning will
range between the single digits to negatives, with highs only
peaking into the teens, and some low 20's for our western
zones. Meanwhile the passing system should bring a shot of snow
that currently doesn't look insignificant - probabilities for
0.1 inch or more over 24 hours are at 40-60%, and 1 inch or
greater 15-30%. While these probabilities aren't a certainty or
spectacularly high, they're higher than most of what we've seen
this season, giving hope for at least a little bit of
precipitation during our drier than normal winter. Saturday
morning will bring another cold morning as lows descend into the
low single digits and negatives, thankfully winds will not be
breezy saving us from cold weather products for the day. Sub-
freezing highs persist through Sunday, with ridging bringing a
warming trend back by Monday and bringing us to near to above
normal for highs. Some breezy winds are also expected with
pressure gradients tightening, primarily on Sunday into Monday,
but upper level winds aren't expected to be supportive of
stronger gusts and in house guidance struggles to produce
probabilities greater than 25% for high wind warnings (58+ mph).
Overall while active, chilly, and getting a small chance at
some snow, the long term shouldn't be too busy for this time of
year.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1020 PM MST Tue Jan 20 2026
VFR conditions will prevail across all terminals for the duration of
this TAF period. Winds have subsided; however, this is short lived
as winds across all terminals will be picking back up around 16Z
Wednesday with westerly gusts to 30 knots. Then sometime after 00Z
Thursday, winds will once again diminish to generally less than
10 knots for all terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...SF
LONG TERM...CG
AVIATION...RZ
Hazardous weather outlook, Jan 20, 3:42 PM MST, 11 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
342 PM MST Tue Jan 20 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-212245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
342 PM MST Tue Jan 20 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- Light snow showers possible with a frontal passage this
afternoon. Little to no accumulation is expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
- Multiple cold front are expected to impact the forecast area
through the end of the week. Temperature will gradually cool
throughout the week, with the strongest shot of cold air
expected Friday. Precipitation chances will be minimal with
each front.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 21, 1:03 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
103 AM MST Wed Jan 21 2026
WYZ110-211100-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
103 AM MST Wed Jan 21 2026
...BRIEF STRONG GUSTY WINDS THIS MORNING NEAR ARLINGTON...
Current observations across far western Albany County and
southeast Carbon County show gusty winds between 50 to 60 MPH
between mile markers 270 and 280 along Interstate 80. Expect
these winds to continue over the next few hours before they
diminish slightly towards sunrise. Gusts up to 55 MPH are expected
as far west as mile marker 260.
Motorists in high profile vehicles are urged to use caution
traveling along Interstate 80 this morning. Strong cross winds
will be hazardous to light weight and high profile vehicles.
High Wind, North Snowy Range Foothills
- When
- January 21, 2:42 AM MST to 4:46 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Frequent gust of 55 to 60 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 63 MPH from a WYDOT sensor at Strouss Hill was recorded at 2:42 AM MST on 1/21.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 21, 20261 death · $85,000 · 14 events
- Winter Weather in Minnesota, January 21, 20267 injured · $100,000 · 3 events
- High Wind and Winter Weather in South Dakota, January 21, 202663 kt wind · 31 events
- Winter Storm and Extreme Cold in Michigan, January 21 to 24, 202630 events
- High Wind in South Dakota, January 21, 202663 kt wind · 23 events
- High Wind in Nebraska, January 21, 202662 kt wind · 19 events
- High Wind and Winter Weather in South Dakota, January 21, 202666 kt wind · 17 events
- Winter Weather in Minnesota, January 21, 202612 events
- Winter Weather in Illinois, January 21, 2026$10,000 · 9 events
- Blizzard and High Wind in Minnesota, January 21, 202656 kt wind · 9 events
- Blizzard and High Wind in Iowa, January 21, 202659 kt wind · 9 events
- Winter Weather in Wisconsin, January 21 to 22, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310738.